We understand that people with cancer are worried about coronavirus.
Here is the
We will update it regularly.
Go to your personalised cancer information and support area
Existing Macmillan user? Access your events, volunteering and Macmillan Online Community
Following surgery for bowel cancer i was advised to go on a 3 month course of Oxaliplatin taken every 3 weeks plus capecitabine tablets for the first 2 weeks following the infusion.
Had the first course of Oxaliplatin and when i got home later that evening took the first of the capecitabine after dinner.
About 3 hours later i was woken with severe chest and abdominal pains which lasted about 5 minutes. We rang the 24/7 oncology help number and were advised to ring 999. By then the pain had passed so we agreed if it occurred again we would call 999. The same occurred about 2 hours later so called 999 and a paramedic checked me over with an ECG monitor. Before he left i had another occurrence so i was taken to A&E. They found so problems with my heart so was advised to talk to Oncology. They advised me to stop the treatment and take no further Capecitabine . The chest pains though continued although less extreme for a further 6 days .
I have now been told i will be starting a course of Raltitrexed next week and possibly reintroduce the Oxaliplatin 3 weeks later in conjunction with the Raltitrexed.
Has anyone had a similar reaction to the Oxaliplatin infusion or in fact the Capecitabine tablets as my consultant i think suspects the tablets as being the issue rather than the IV?
I do find it hard to believe that 1 dose of the Capecitabine would have such a severe effect that lasts for nearly a week and i am somewhat concerned should i go back on the Oxaliplatin i will have to endure a week of sharp chest pains again.
Would appreciate any reassurance or information that other people have had regarding this drug or combination of drugs.
I was very interested to read your post because I have recently had a similar experience with these drugs although not as severe as yours it seems. I had my first intravenous treatment on 3rd Jan and I was taking the tablets and all was going well with surprisingly no real side effects except for fatigue. I had 3 days of the two week course of tablets left to take when coming home from a night out at a quiz we go to I was very breathless and had chest pain. I got in the house and quite quickly recovered but when out for a walk luckily just around our estate the same thing happened so I made it home and rang the chemo unit. Again I recovered so they told us to make our way to the hospital A and E. They checked my heart but found the ecg, bloods and chest x ray to be fine. They kept me in overnight but the next morning I was sent home and they said they were convinced it was a reaction to the drugs so obviously have had to stop.Went for a walk the next day and it happened but not so bad and then the next day I was fine. They said it would take a couple of days to get of my system. Like you they have suggested the same alternative but waiting to hear from the hospital to see if they are going to give me the chemo or go for surgery. I had surgery for bowel cancer in February last year which went well but unfortunately it has gone to my liver now.
Thanks for your reply and so sorry to hear of your similar reaction although not as soon as mine but serious all the same.
Had my session of chemo this afternoon which only took an hour as it was just the Raltitrexed this time.
My Oncologist though is keen for me to go on to a cocktail of Raltitrexed and oxaliplatin at cycle number 2 which will cause me some concern in 3 weeks time but will mean i only will require a total of 4 cycles to complete treatment.
Lets see how this goes first and what side effects i get but so far so good.
Hoping and praying you get your cancer sorted.
All the best
pleased to hear you have had your first treatment of the new chemo. Hope you get through with few side effects. Good luck with it.
i am still waiting to hear decision on my treatment from hospital.
Sorry I haven't updated this post recently.
In February my consultant recommended I try the Oxaliplatin again along with the Raltitrexed to which I agreed.
A few day later I had the Oxaliplatin followed by the Raltitrexed.
Went home and stayed up until early hours as was convinced I would have a reaction to the treatment as before.
All went well though and was ok until the next night when I was woken by severe chest pains. We were advised by the emergency oncology team to call 999. A paramedic soon arrived and I was put on an ECG monitor but all tested fine. The paramedic stayed fir an hour and just as he was leaving the pains restarted so he insisted I went in to A &E.
I had the usual tests in A & E plus chest X ray and was eventually released. The doctor agreed with me that it must be a reaction to the Oxaliplatin again.
I had a few minor pains during the next day but in the evening had a really bad attack that lasted nearly 10 minutes. My wife again rang the oncology emergency number and again there reaction was call 999. They could also hear he crying out due to the pain. Eventually they agreed to allow me to come to Cambridge A&E rather than my local hospital as it was Cambridge where my Oncology was based.
My wife drive me to Cambridge about 15 miles away and we were fast tracked in and eventually seen by a doctor. It was then agreed that I would be admitted to the Oncology ward for observation. During the night I had several lesser attacks which they were able to monitor with an ECG confirming it was not heart related. I was also given some pain relief which made any further pain a lot less severe.
I was eventually discharged in the evening and given some pain relief to take home which allowed me to survive the next few days until the pain attacks had stopped.
I saw my Oncologist after 3 weeks and it was agreed we stop the Oxaliplatin and revert to the Raltitrexed only but over 8 cycles instead of 4.
I have just had cycle 7 as had a few issues with the treatment. 1 was when the hospital ran out of the drug which delayed treatment fior 2 weeks and on another occasion I had to delay treatment a week as one if the Liver enzymes was running high apparently a common issue with Raltitrexed. However dose has now been adjusted and all ready for final cycle in just under 3 weeks followed by CT scan.
I realize I am lucky to continue my treatment during the current Covid emergency as know some who have had treatment delayed. Appointments to Consultant are now by phone which is much better and blood tests are much more efficient than before.
As I said sorry I had not updated but looks as if Oxaliplatin is not for me. As far as the Raltitrexedi is concerned I had no major issues apart from a bit of tiredness for a few days a week after IV.
Thanks to all who have commented.
Safe payments by:
We're here to provide physical, financial and emotional support. So whatever cancer throws your way, we're right there with you.
© Macmillan Cancer Support
© Macmillan Cancer Support, registered charity in England and Wales (261017), Scotland (SC039907) and the Isle of Man
(604). Also operating in Northern Ireland. A company limited by guarantee, registered in England and Wales company
number 2400969. Isle of Man company number 4694F. Registered office: 89 Albert Embankment, London SE1 7UQ. VAT no: